Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Norman, OK

March 28, 2000Beckham County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2000, 5:22 PM CST for Beckham County, Washita County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 28, 2000, 5:22 PM CST (23:22 UTC)
Expired
Mar 28, 2000, 6:00 PM CST
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Washita County, OK

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:45 PM CSTHail 0.75Elk City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 282323
SVROKC
OKC009-149-290000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CST TUE MAR 28 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BECKHAM COUNTY IN WESTERN OKLAHOMA
  WESTERN WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 600 PM CST

* AT 522 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES NORTHEAST OF CARTER...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BURNS FLAT...CANUTE...CARTER...
  DILL CITY...ELK CITY...FOSS AND RETROP

HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3540 9961 3512 9959 3518 9903 3547 9916
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:40 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 28, 2:40 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST TUE MAR 28 2000

COMPLEX FLOW PATTERN EVOLVING ATTM OVER MUCH OF SWRN US WITH LEAD
SHORT WAVE TROF AXIS MOVING INTO ERN NM WITH A SECONDARY IMPULSE
SLIDING INTO SRN AZ.  DRYLINE SHARPENING FROM NEAR ATLUS SWD TO JUST
EAST OF ABI.  DEEP COLD AIR PUSHED INTO ABOUT THE NRN HALF OF OK
THIS MORNING. HOWEVER..AS SUSPECTED YDAY..THE SHALLOW BOUNDARY IS
MIXING OUT ACROSS THE SRN 3 TIERS OF COUNTIES IN OKLAHOMA.
INITIATION IS EXPECTED VERY LATE THIS AFTERNOON OVR PORTIONS OF SW
OK/WRN N TX WITH CONVECTION EVOLVING INTO AND MCS OVERNITE.  A LOOK
OUT THE WINDOW TO THE SW REVEALS WEAK ELEVATED CONVECTION
TRYING TO GET GOING AND 850 MB LI PROGS FROM BOTH THE ETA/AVN SHOW
STRONG ELEVATED INSTABILITY LINGERING THRU THE MORNING WED. WITH
THIS SET UP..HEAVY RAINFALL WILL BE A POSSIBILITY WITH COPIOUS
ELEVATED CONVECTION NORTH OF THE SFC BOUNDARY. HEAVY RAINFALL
WORDING WILL BE CONTINUED CENTRALA ND SOUTHEAST AND A FLASH FLOOD
WATCH WILL BE ISSUED FOR SE ZONES TONITE.

THE SECONDARY IMPULSE WILL TRAVERSE THE AREA TOMORROW..WITH A
CONTINUED CHANCE OF SHOWERS/STORMS.  HOWEVER..THE PRECIP MAY EVOLVE
INTO MORE OF A STABLE LIFT/RAIN EVENT FROM NW TO SOUTHEAST DURING
THE DAY AS INSTABILITY AXIS IS SHUNTED TO THE EAST.  BOTH THE ETA
AND AVN SUGGEST THAT A RATHER LARGE AREA OF DEFORMATION ZONE TYPE
PRECIP WILL LINGER INTO WED NITE OVER THE NE TWO THIRDS OF THE
FORECAST AREA.  THE MODELS NOW SEEM TO BE CONVERGING TO A SOLUTION
OF A NRLY LOW LEVEL SURGE ON THURSDAY..WHICH SHUD ACT TO DECREASE
PRECIP CHANCES. DUE TO UNCERTAINTY..AND MEAN LONGWAVE TROF AXIS
STILL TO OUR WEST..WE WILL NOT COMPLETELY PULL POPS OUT FOR THURSDAY
WITH THIS PACKAGE.  HOWEVER..IF THE CURRENT MODEL TRENDS CONTINUE
WITH THE NEXT RUN..POPS MAY BE ABLE TO BE REMOVED ON THURS AS PRECIP
AREA CONSOLIDATES TO THE UPSLOPE REGIONS TO THE WEST OF OUR FA.

THE EXTENDED FORECAST ALSO HAS CHANGED A BIT.  BOTH THE MRF AND
CANADIAN MODELS BRING THE TAIL END OF A COLD MID LEVEL TROF ACROSS
THE AREA WITH AN ASSOCIATED REINFORCING SHOT OF COLD LOW LEVEL AIR
ON FRIDAY.  MOISTURE SHUD BE VERY LIMITED WITH MEAN NWRLY FLOW..SO
WILL STILL NOT INTRODUCE POPS FOR NOW.  HOWEVER..WITH SUCH COLD AIR
IN MID LEVELS AND IMPLIED INSTABILITY DIVING SWD..WUD NOT BE SURPRISED TO SEE
SOME PRECIP ON FRIDAY IF CURRENT MODEL TRENDS PERSIST.  WARMING
TREND WITH A RETURN TO LOW LEVEL SRLY FLOW APPEARS TO BE DELAYED
UNTIL SAT/SUN NOW. THANKS FOR COORD WITH FTW/TUL.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   46  55  43  62 /  80  80  40  20
HBR   43  55  40  59 /  60  40  10  10
SPS   48  64  45  61 /  60  40  10  10
GAG   37  49  35  58 /  70  70  40  20
PNC   42  54  38  58 /  60  80  40  30
DUA   53  63  45  65 /  80  50  30  20

.OUN...
OK...FFA SE OK TONITE OKZ032-042-043-047-048-051-052.
TX...NONE.

In the hours before

Special weather statement, Mar 28, 12:30 PM CST, 4 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-282030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST TUE MAR 28 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PORTIONS OF WESTERN NORTH TEXAS... MAINLY SOUTH
OF A LINE FROM BENJAMIN TO WICHITA FALLS. NORTH OF THIS AREA...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS SOUTHERN OKLAHOMA AND THE REMAINDER OF WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM
SAYRE... TO ANADARKO... TO NORMAN... TO HOLDENVILLE.

DISCUSSION...A SLOW MOVING COLD FRONT LOCATED IN FAR SOUTHERN
OKLAHOMA AT MIDDAY WAS EXPECTED TO BECOME STATIONARY ALONG OR JUST
SOUTH OF THE RED RIVER DURING THE AFTERNOON. A DRYLINE EXTENDING
FROM CHILDRESS TO NEAR SAN ANGELO IS EXPECTED TO MOVE INTO PORTIONS
OF WESTERN NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT. INCREASING
LOW LEVEL MOISTURE... ALONG WITH AFTERNOON HEATING... WILL RESULT IN
MODERATE TO HIGH INSTABILITIES SOUTH OF THE STATIONARY FRONT.

MEANWHILE... AN UPPER LEVEL TROUGH IN NEW MEXICO WILL MOVE INTO WEST
TEXAS BY EARLY EVENING. STRONG JET LEVEL WINDS IN EXCESS OF 100 MPH
WILL BE SPREADING INTO SOUTHWEST TEXAS BY LATE AFTERNOON.

THE STATIONARY FRONT AND THE DRY LINE ARE EXPECTED TO BE THE INITIAL
FOCUS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS. THE STORMS WILL SPREAD EAST THROUGH THE NIGHT.

NORTH OF THE STATIONARY FRONT...THE PRIMARY SEVERE WEATHER THREAT
WILL BE FROM LARGE HAIL. A FEW THUNDERSTORMS COULD ALSO PRODUCE
STRONG WIND GUSTS.

ALONG AND SOUTH OF THE FRONT... THE THREAT FOR SUPERCELL
THUNDERSTORMS WILL INCREASE....MAINLY FROM THE RED RIVER VALLEY
SOUTH INTO NORTH TEXAS. VERY LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY SEVERE WEATHER THREATS WITH THESE STORMS. ALTHOUGH
RATHER WEAK LOW LEVEL WINDS EXISTED AT MIDDAY ACROSS THIS AREA...
THE VERTICAL WIND PROFILE COULD BECOME MORE FAVORABLE FOR ISOLATED
TORNADOES LATE THIS AFTERNOON AND EVENING AS THUNDERSTORM OUTFLOW
AND FRONTAL BOUNDARIES BEGIN TO INTERACT.

SCATTERED THUNDERSTORMS ACROSS NORTHERN OKLAHOMA OVERNIGHT ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS DUE TO WEAKER INSTABILITIES
OVER THE REGION.

LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT IN SOUTHEAST OKLAHOMA
TONIGHT ALONG AND A NORTH OF THE STATIONARY FRONT.

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS...SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
LATE THIS AFTERNOON AND TONIGHT.

CJS



The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:04 PM CSTSevere Thunderstorm WarningOUNJefferson56 min
Mar 28, 4:55 PM CSTSevere Thunderstorm WarningOUNJefferson, Stephens50 min
Mar 28, 5:11 PM CSTSevere Thunderstorm WarningOUNCarter49 min
Mar 28, 5:28 PM CSTSevere Thunderstorm WarningOUNGarvin, Murray47 min
Mar 28, 5:40 PM CSTSevere Thunderstorm WarningOUNKiowa35 min
Mar 28, 5:41 PM CSTSevere Thunderstorm WarningOUNStephens49 min
Mar 28, 5:58 PM CSTSevere Thunderstorm WarningOUNTillman62 min
Mar 28, 5:58 PM CSTSevere Thunderstorm WarningOUNWashita47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.